Alert archive / Texas / Flash Flood Warnings in 2010

Flash Flood Warning 2, NWS San Angelo, TX

January 28, 2010Runnels County, Texas

NWS San Angelo, TX issued this flash flood warning at Jan 28, 2010, 11:58 AM CST for Runnels County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 28, 2010, 11:58 AM CST (17:58 UTC)
Expired
Jan 28, 2010, 2:34 PM CST
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

County Runnels County, TX

The radar

The San Angelo radar (KSJT), 72 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 6.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2010-01-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 179 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2010-01-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 369 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
179 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
491 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
369 m²/s²
0-3 km storm-relative helicity
419 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

284 
WGUS54 KSJT 281758
FFWSJT
TXC399-282100-
/O.NEW.KSJT.FF.W.0002.100128T1758Z-100128T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
1158 AM CST THU JAN 28 2010

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RUNNELS COUNTY IN WEST CENTRAL TEXAS...
  THIS INCLUDES THE CITIES OF...WINTERS...BALLINGER...

* UNTIL 300 PM CST

* AT 1136 AM CST...LOCAL OFFICIALS REPORTED STREET FLOODING IN 
BALLINGER.  THUNDERSTORMS ARE MOVING ACROSS RUNNELS COUNTY AND  
PRODUCING MODERATE TO HEAVY RAIN.  AS MUCH AS ONE INCH OF RAIN HAS 
ALREADY FALLEN IN A SHORT PERIOD OF TIME.

* ADDITIONAL RAINFALL IS EXPECTED THROUGHOUT THE DAY. ANOTHER ONE TO 
TWO INCHES OF RAIN IS POSSIBLE THIS AFTERNOON.  EXCESSIVE RUNOFF 
WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN 
AREAS...STREETS AND LOW LYING AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3205 10021 3206 9974 3162 9975 3161 10021

$$

JMJ
1 follow-up statement
402 
WGUS74 KSJT 282034
FFSSJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
234 PM CST THU JAN 28 2010

TXC399-282042-
/O.CAN.KSJT.FF.W.0002.000000T0000Z-100128T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RUNNELS TX-
234 PM CST THU JAN 28 2010

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR RUNNELS COUNTY...

ADDITIONAL RAIN IS FORECAST ACROSS RUNNELS COUNTY THIS 
EVENING...HOWEVER WATER HAS RECEDED FROM THE HEAVY RAIN EARLIER 
TODAY AND NO STREET CLOSURES HAVE BEEN REPORTED.

LAT...LON 3205 10021 3206 9974 3162 9975 3161 10021

$$

JMJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Jan 28, 11:05 AM CST, 53 minutes earlier.

Area forecast discussion, Jan 28, 11:05 AM CST, 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
1105 AM CST THU JAN 28 2010

.AVIATION...
/18Z UPDATE/

WIDESPREAD IFR CONDITIONS WILL CONTINUE ACROSS MUCH OF WEST
CENTRAL TEXAS THROUGH TONIGHT...AHEAD OF AN APPROACHING UPPER
LEVEL STORM SYSTEM. SHOWERS AND STORMS WILL INCREASE IN COVERAGE
THROUGH THIS EVENING AND WILL PRODUCE BRIEF STRONG WINDS AS THEY
AFFECT ASSOCIATED TERMINALS. SOME HAIL MAY ACCOMPANY THERE STORMS
BUT COVERAGE WILL NOT BE GREAT ENOUGH TO WARRANT MENTION IN THE
TAFS.

A COLD FRONT PUSHING INTO THE BIG COUNTRY MAY AFFECT THE KABI
TERMINAL EARLY THIS EVENING WITH RA TURNING INTO FZRA BY 01Z. FZRA
WILL TURN TO -SN AROUND MIDNIGHT OVER KABI. PRECIPITATION WILL
REMAIN AS LIQUID OVER THE REMAINING TERMINALS...CHANGING TO SNOW
BY DAYBREAK AT KSJT. EXPECT PRECIPITATION TO REMAIN LIQUID AT THE
REMAINDER OF THE TERMINALS. PRECIPITATION SHOULD COME TO AN END BY
MID MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 54  25  31  21  40 / 100  70  20   0   0
SAN ANGELO 	 61  30  38  23  48 / 100  50  10   0   0
JUNCTION 	 61  35  42  27  49 / 100  70   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 6 AM CST
FRIDAY FOR THE FOLLOWING ZONES: CALLAHAN...FISHER...HASKELL...
JONES...NOLAN...SHACKELFORD...TAYLOR...THROCKMORTON.

&&

99/99/15
Hazardous weather outlook, Jan 28, 6:11 AM CST, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
611 AM CST THU JAN 28 2010

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-291215-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
611 AM CST THU JAN 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL CONTINUE TO EXPAND IN COVERAGE ACROSS
WEST CENTRAL TEXAS...AS AN UPPER LEVEL STORM SYSTEM APPROACHES.
MANY OF THESE STORMS WILL BE CAPABLE OR PRODUCING SMALL
HAIL...ALONG WITH LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING. A
FEW OF THE STORMS MAY STRENGTHEN TO SEVERE LEVELS...MAINLY ACROSS
THE NORTHWEST HILL COUNTRY. LARGE HAIL AND DAMAGING WINDS WILL BE
THE MAIN THREATS...ALTHOUGH AN ISOLATED TORNADO CAN NOT BE RULED
OUT. RAINFALL TOTALS THROUGH TONIGHT WILL AVERAGE IN EXCESS OF 1
INCH FOR MOST LOCATIONS.

LATER THIS AFTERNOON...TEMPERATURES MAY DROP TOWARDS THE FREEZING
MARK ACROSS THE BIG COUNTRY...AS AN ARCTIC COLD FRONT MOVES
THROUGH THE AREA. SOME OF THE RAIN MAY BEGIN TO CHANGE OVER TO
FREEZING RAIN...AND SOME LIGHT ACCUMULATION OF ICE IS POSSIBLE. A
WINTER WEATHER ADVISORY IS IN EFFECT FOR THE BIG COUNTRY
TONIGHT...WITH THE THREAT OF ICY SPOTS DEVELOPING ON AREA ROADWAYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED TODAY.

In the hours before

Special weather statement, Jan 28, 8:35 AM CST, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
835 AM CST THU JAN 28 2010

TXZ064-065-071-072-281530-
STERLING TX-COKE TX-TOM GREEN TX-IRION TX-
835 AM CST THU JAN 28 2010

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 930 AM CST FOR
STERLING...COKE...TOM GREEN AND IRION COUNTIES...

AT 834 AM CST...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM 37
MILES WEST OF STERLING CITY TO 36 MILES SOUTHWEST OF STERLING CITY TO
33 MILES WEST OF MERTZON...OR ALONG A LINE EXTENDING FROM 9 MILES
SOUTHWEST OF GARDEN CITY TO 22 MILES NORTH OF BIG LAKE TO 5 MILES
EAST OF BIG LAKE...MOVING EAST AT 45 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  THE INTERSECTION OF HIGHWAY 163 AND RANCH ROAD 2469 BY 855 AM CST
  SHERWOOD AND MERTZON BY 920 AM CST
  STERLING CITY BY 925 AM CST
  US-67 NEAR THE IRION-TOM GREEN COUNTY LINE...BROOME...KNICKERBOCKER
  AND TANKERSLEY BY 930 AM CST

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
Special weather statement, Jan 28, 10:35 AM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1035 AM CST THU JAN 28 2010

TXZ064-065-071-072-076>078-281730-
STERLING TX-COKE TX-TOM GREEN TX-IRION TX-SCHLEICHER TX-CROCKETT TX-
SUTTON TX-
1035 AM CST THU JAN 28 2010

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1130 AM CST FOR
STERLING...COKE...TOM GREEN...IRION...SCHLEICHER...CROCKETT AND
SUTTON COUNTIES...

AT 1031 AM CST...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING ALONG
A LINE EXTENDING FROM 20 MILES SOUTHWEST OF STERLING CITY TO 16
MILES WEST OF MERTZON TO 13 MILES NORTH OF OZONA TO 34 MILES SOUTH
OF OZONA...MOVING NORTHEAST AT 50 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  OZONA BY 1040 AM CST
  THE INTERSECTION OF HIGHWAY 163 AND RANCH ROAD 1973 BY 1045 AM
  CST
  ARDEN BY 1055 AM CST
  BROOME...US-87 NEAR THE COKE-TOM GREEN COUNTY LINE...US-190 NEAR
  THE CROCKETT-SUTTON COUNTY LINE AND I-10 NEAR THE CROCKETT-SUTTON
  COUNTY LINE BY 1100 AM CST
  US-67 NEAR THE IRION-TOM GREEN COUNTY LINE AND WATER VALLEY BY 1105
  AM CST

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 28, 3:45 AM CSTWinter Weather AdvisorySJTBrown, Callahan, Coke, Coleman, Concho, Crockett and 15 more29 hr
Jan 28, 8:52 AM CSTSevere Thunderstorm WarningSJTCoke, Irion, Nolan, Sterling, Tom Green53 min
Jan 28, 11:17 AM CSTAreal Flood AdvisorySJTTaylor3 hr
Jan 28, 11:28 AM CSTAreal Flood AdvisorySJTTom Green3 hr
Jan 28, 11:30 AM CSTFlash Flood WarningSJTTaylor3 hr
Jan 28, 11:42 AM CSTSevere Thunderstorm WarningSJTSchleicher, Sutton48 min
Jan 28, 12:08 PM CSTSevere Thunderstorm WarningSJTSchleicher, Sutton52 min
Jan 28, 12:19 PM CSTAreal Flood AdvisorySJTConcho, Menard, Schleicher3 hr
Jan 28, 12:42 PM CSTAreal Flood AdvisorySJTCallahan, Coleman3 hr
Jan 28, 12:57 PM CSTSevere Thunderstorm WarningSJTBrown, Callahan, Coleman48 min
Jan 28, 2:55 PM CSTSevere Thunderstorm WarningSJTConcho, Kimble, Menard, Schleicher, Sutton, Tom Green50 min
Jan 28, 3:19 PM CSTSevere Thunderstorm WarningSJTColeman, Concho, McCulloch, Menard56 min
Jan 28, 3:27 PM CSTAreal Flood AdvisorySJTConcho, Menard3 hr
Jan 28, 4:02 PM CSTAreal Flood AdvisorySJTColeman, McCulloch3 hr
Jan 28, 4:44 PM CSTAreal Flood AdvisorySJTBrown3 hr

Nearby

Flash Flood Warnings in Texas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.